Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 136, NWS Jackson, MS

August 12, 2016Adams County, Franklin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 12, 2016, 8:58 AM CDT for Adams County, Franklin County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2016, 8:58 AM CDT (13:58 UTC)
Expired
Aug 12, 2016, 12:00 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Adams County, MS, Franklin County, MS

What was reported inside it

TimeReportWhereRemark
Aug 12, 11:15 AM CDTFLASH FLOOD7 Sw Roxie, MSWATER FLOWING OVER A PORTION OF NELSON CORNER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 137 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1173 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WGUS54 KJAN 121358
FFWJAN
MSC001-037-121700-
/O.NEW.KJAN.FF.W.0136.160812T1358Z-160812T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
858 AM CDT FRI AUG 12 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN FRANKLIN COUNTY IN SOUTHWESTERN MISSISSIPPI...
  NORTHEASTERN ADAMS COUNTY IN SOUTHWESTERN MISSISSIPPI...

* UNTIL NOON CDT

* AT 857 AM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. UP TO TWO AND A HALF INCHES OF RAIN HAVE ALREADY
  FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HAMBURG...GARDEN CITY...CRANFIELD...STANTON...KINGSTON AND ROXIE. 

ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN THE WARNED
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3135 9115 3135 9121 3137 9122 3136 9126
      3137 9127 3136 9128 3136 9132 3163 9130
      3163 9116 3161 9114 3161 9099 3134 9099
      3135 9102 3134 9103 3133 9106 3134 9107
      3133 9107 3132 9112

$$

19
1 follow-up statement
425 
WGUS74 KJAN 121653
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1153 AM CDT FRI AUG 12 2016

MSC001-037-121700-
/O.EXP.KJAN.FF.W.0136.000000T0000Z-160812T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN MS-ADAMS MS-
1153 AM CDT FRI AUG 12 2016

...THE FLASH FLOOD WARNING FOR WESTERN FRANKLIN AND NORTHEASTERN
ADAMS COUNTIES WILL EXPIRE AT NOON CDT...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3135 9115 3135 9121 3137 9122 3136 9126
      3137 9127 3136 9128 3136 9132 3163 9130
      3163 9116 3161 9114 3161 9099 3134 9099
      3135 9102 3134 9103 3133 9106 3134 9107
      3133 9107 3132 9112

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 4:31 AM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 12, 4:31 AM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
431 AM CDT FRI AUG 12 2016

.SHORT TERM...Today through Saturday night. Latest satellite imagery
showed a near stationary closed mid-upper low off the Southeast
Louisiana coast. Area radars were picking up showers and some
thunderstorms mainly from Southwest MS into Southeast Louisiana. A
very moist airmass continues to be persistent across the region with
values above 2 inches...which noted by area 00z soundings. Could see
some light patchy fog early,especially over areas that received some
rainfall on Thursday. Hi-Res models shows that showers and some
embedded thunderstorms will continue to develop mainly during the
afternoon in the heat of the day for today and Saturday. With the
upper low can expect some heavy down pours with high rainfall rates
mainly during the afternoon and evening hours across the south half.
As the upper low pushes west expect better gulf inflow for some
heavy rainfall to begin across mainly our southern counties for
today through Saturday.  Some of the model storm totals puts over 10
inches over the extreme southwest portion of CWA. WPC has put in a
high risk for significant flooding potential for the southern
portion of the CWA for today through early Saturday. Most of the
models shows that the best potential for heavy rainfall will be
across the south-southwest portion of the CWA. So we will make some
slight adjustments to our graphicast with 5-8 inches and locally
higher across the far southwest where significant flooding will be
possible for homes and closing of roads. 4 to 7 inch and locally
higher totals will be possible generally along I-20 on southward
going toward laurel. As far as the Flash Flood Watch is concern will
expand the watch to include Franklin and Tensas parish as well as
Claiborne and Copiah. After the activity moves through today we may
drop some our eastern counties in the Watch by this evening.  It
seems that the heavy rain potential will decrease some by Saturday
night as the upper low moves farther west into Texas. Our rain
chances will keep daily highs below normal with most readings in the
80s. Nightly lows will be in the humid low to mid 70s. /17/

.LONG TERM...Sunday through Thursday. By Sunday there is fairly good
model agreement that the low pressure system and its associated
rainfall potential will be picked up by the westerlies and sheared
out across the Mid-South. The overall pattern for the rest of the
forecast period will feature a Bermuda High, with several shortwaves
moving through the westerlies north and west of this ridge. Tropical
moisture wrapping around the ridge will keep chance to likely POPs
across the region through the middle of next week. A stationary front
draped along the Ohio River Valley early in the early part of next
week should help to serve as a focus for rain in the lower levels.
With this in mind, have kept the highest POPs for most periods next
week in the northwestern portions of our CWA. Scattered afternoon
showers and storms will be possible farther south across the area.
/NF/

&&

.AVIATION...Numerous showers and some storms continue to develop
mainly during the afternoon hours with a downtrend during the
evening. The area should see another transition to IFR/LIFR
conditions overnight with that trend starting in the 05-08z
timeframe. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       86  74  83  73 /  72  71  66  44
Meridian      85  75  86  75 /  61  60  55  35
Vicksburg     87  74  83  74 /  78  77  69  58
Hattiesburg   84  74  86  75 /  82  80  65  38
Natchez       84  73  80  74 /  88  87  80  34
Greenville    90  76  85  73 /  58  56  54  55
Greenwood     89  75  86  73 /  52  51  54  46

&&

.JAN Watches/Warnings/Advisories...
MS...Flash Flood Watch through Saturday morning for MSZ053-054-
     059>064-072>074.

LA...Flash Flood Watch through Saturday morning for LAZ023>026.

AR...None.
&&

17/JAN/17
Hazardous weather outlook, Aug 12, 4:39 AM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
439 AM CDT FRI AUG 12 2016

ARZ074-075-LAZ007>009-MSZ040>043-049-050-056-057-066-130945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-RANKIN-SCOTT-SMITH-JASPER-JONES-
439 AM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...SOUTHEAST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

FLOODING
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT

RAINFALL AMOUNTS OF ONE TO THREE INCHES THROUGH TONIGHT MAY LEAD TO
FLOODING OF STREETS AND LOW-LYING AREAS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ADDITIONAL HEAVY RAINFALL TOTALING ONE TO THREE INCHES WITH LOCALLY
HIGHER AMOUNTS INTO SATURDAY MAY LEAD TO ADDITIONAL FLOODING OF
STREETS AND LOW-LYING AREAS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

MSZ018-019-025>039-044>046-051-052-058-130945-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER-NEWTON-LAUDERDALE-CLARKE-
439 AM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...NORTHEAST MISSISSIPPI...AND NORTHWEST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

LAZ015-016-023-025-MSZ047-048-053>055-059-063>065-072>074-130945-
RICHLAND-MADISON LA-FRANKLIN LA-TENSAS-WARREN-HINDS-CLAIBORNE-
COPIAH-SIMPSON-JEFFERSON-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
MARION-LAMAR-FORREST-
439 AM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

FLOODING
THREAT...ELEVATED
TIMING...TODAY THROUGH TONIGHT

RAINFALL AMOUNTS OF ONE TO THREE INCHES THROUGH THIS AFTERNOON MAY
LEAD TO FLOODING OF SOME STREETS AND LOW-LYING AREAS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WE ARE CONFIDENT IN SOME FLOODING ISSUES FOR LOCATIONS ALONG AND
SOUTH OF INTERSTATE 20 ON SATURDAY. TOTAL RAINFALL AMOUNTS OF 2 TO 5
INCHES ARE EXPECTED AND LOCALLY HIGHER AMOUNTS CANNOT BE RULED OUT.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

LAZ024-026-MSZ060>062-130945-
CATAHOULA-CONCORDIA-ADAMS-FRANKLIN MS-LINCOLN-
439 AM CDT FRI AUG 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...SOUTH CENTRAL MISSISSIPPI...AND SOUTHWEST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

FLOODING
THREAT...SIGNIFICANT
TIMING...TODAY THROUGH TONIGHT

RAINFALL AMOUNTS OF TWO TO FOUR INCHES THROUGH FRIDAY AFTERNOON
WILL LEAD TO SOME FLOODING OF STREETS AND LOW-LYING AREAS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SIGNIFICANT FLOODING IS POSSIBLE FOR PORTIONS OF SOUTHWEST
MISSISSIPPI AND PORTIONS OF NORTHEAST LOUISIANA FRIDAY NIGHT
THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF FIVE TO EIGHT INCHES
WITH LOCALLY HIGHER AMOUNTS WILL LIKELY CLOSE ROADS AND MAY
THREATEN HOMES.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

21

&&

...HAZARD LEGEND...

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Aug 12, 5:48 AM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
548 AM CDT FRI AUG 12 2016

MSZ054-121130-
COPIAH MS-
548 AM CDT FRI AUG 12 2016

...LOCALLY HEAVY RAIN WILL AFFECT SOUTHEASTERN COPIAH COUNTY UNTIL
630 AM CDT...

AT 546 AM CDT...METEOROLOGISTS WERE TRACKING AN AREA OF HEAVY
RAIN NEAR HAZLEHURST. THIS STORM WAS NEARLY STATIONARY.

RAINFALL AMOUNTS NEAR 2 INCHES HAVE FALLEN SINCE 4 AM.

LOCATIONS IMPACTED INCLUDE...
CRYSTAL SPRINGS...HAZLEHURST...HOPEWELL...MARTINSVILLE...GALLMAN...
ROCKPORT AND BEAUREGARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3197 9044 3195 9021 3175 9013 3175 9014
      3170 9044
TIME...MOT...LOC 1046Z 081DEG 1KT 3186 9028

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:35 AM CDTSpecial Weather StatementJANHinds40 min
Aug 12, 5:48 AM CDTSpecial Weather StatementJANCopiah42 min
Aug 12, 6:06 AM CDTFlash Flood WarningJANCopiah3 hr

Nearby

Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.